Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 9, NWS Topeka, KS

April 18, 202311 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 18, 2023, 5:01 PM CDT for 11 counties in Kansas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 5:01 PM CDT (22:01 UTC)
Expired
Apr 19, 2023, 3:00 AM CDT
In force
10 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS73 KTOP 182201
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
501 PM CDT Tue Apr 18 2023

KSZ008-009-020>022-034>038-054-190615-
/O.NEW.KTOP.WI.Y.0009.230418T2201Z-230419T0800Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Emporia
501 PM CDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Until 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters
2 follow-up statements
709 
WWUS73 KTOP 190552
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1252 AM CDT Wed Apr 19 2023

KSZ008-009-020>022-034>038-054-190800-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Emporia
1252 AM CDT Wed Apr 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Until 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
268 
WWUS73 KTOP 190749
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
249 AM CDT Wed Apr 19 2023

KSZ037-038-054-192100-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/
/O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/
Morris-Wabaunsee-Lyon-
Including the cities of Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Emporia
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Morris, Wabaunsee and Lyon Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-009-020>022-034>036-190900-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, and Junction City
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING...

The strongest winds have subsided, but south-southwest winds
remain strong, sustained at 20 to 25 mph with gusts up to 40mph.

$$

KSZ026-039-040-055-056-058-059-192100-
/O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/
Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey 
  and Anderson Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 4:57 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 18, 4:57 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
457 PM CDT Tue Apr 18 2023

.UPDATE...
Issued at 457 PM CDT Tue Apr 18 2023

Will go ahead and issue a wind advisory for the western half of
the forecast area for this evening. The RAP/NAM/GFS show a strong
pressure gradient across central KS into the early morning with
about an eleven MB change over the span of about 200 miles. This
tends to be good enough for sustained winds around 30 mph.
Additionally the latest HRRR and RAP progs show wind gusts
approaching 50KT. So confidence in a windy night has improved. The
gradient is forecast to relax before sunrise, so will end the
advisory at 3 am when models show the weaker gradient developing.

For thunderstorms this evening, there is a thin line of CU along
the dryline across western KS and a weak updraft tried to get
going north of HYS. SPC meso analysis shows a well mixed boundary
layer still has about 125 J/kg of CIN across our north central
counties. So anything that develops has to be off the dryline out
west. Based on forecast soundings, any storms that may move across
north central KS should be elevated with a hail and wind threat.
CAMs have been mixed in storms forming with the HRRR being really
pessimistic on storm formation. However it has started to show
some storms forming just west of the forecast area. So will keep a
30 to 50 percent chance across Republic county this evening.

&&

.DISCUSSION...
Issued at 233 PM CDT Tue Apr 18 2023

Forecast Highlights:

-A few thunderstorms are possible this evening and tonight,
especially near the Nebraska border.

-There will be more of a widespread severe weather risk tomorrow
evening and night.

-Fire danger will become a concern again later this week in areas
that don't get much rain.

-Freezing temperatures are in the forecast this weekend.

Forecast Discussion:

This afternoon, a mid level ridge is moving east of the area with
several shortwave troughs noted aloft over the northwestern quadrant
of the US. A surface ridge axis stretches from central Canada
southward toward a large surface high over the southeastern US. Dew
points have been increasing and are approaching 50 degrees within
southerly low level flow today. With the moisture advection, a
dryline will set up in western Kansas this evening. A few of the
CAMs have been consistent in the development of isolated storms
ahead of the dryline this evening. Storms that form are expected
to move northeast toward north-central Kansas. At 00Z, the
environment in north-central Kansas will consist of high LCL's and
substantial SBCIN, but steep mid level lapse rates and around
1000 J/kg of elevated CAPE. There does appear to be ample cloud
layer shear, especially as a 60+ kt LLJ develops into tonight.
Thus, any storms that are able to develop will pose a risk for
large hail and damaging winds.

Focus then shifts to a more widespread threat for severe
thunderstorms tomorrow (Wednesday) evening and night. By tomorrow
afternoon, a cold front will be draped across north-central KS as
low pressure deepens in southwest Kansas. A dryline will extend from
the low southward through OK and TX. Destabilization of the
atmosphere will occur as temps warm and dew points reach the low 60s
in eastern KS. MLCAPE is likely to exceed 2000 J/kg near and south
of I-70. Thunderstorm initiation ahead of the cold front is possible
by 23Z or 00Z (6 PM or 7 PM). Effective inflow shear initially does
not look overly strong, however, and enhancement in shear and an
enlargement in hodographs is expected as a LLJ develops during the
evening. All modes of severe weather will be possible with large
hail and damaging winds being the main hazards. A few tornadoes
could also occur given shear parameters. Coverage of storms is
likely to increase into the overnight period as the jet strengthens
with storms growing upscale into a line segment. Damaging wind and
hail will remain possible into the night. Thunderstorms should exit
to the east Thursday morning.

Elevated fire danger could again occur Thursday afternoon in central
and north-central KS, where less rain is expected this week. RH
values fall to near 20 percent in that area with gusty west-
northwest winds Thursday afternoon. Less than ideal weather for
burning is also expected Friday and early this weekend with gusty
winds and low afternoon RH continuing.

A cool Canadian based air mass then looks to settle into the area
late this week and during this upcoming weekend. With that, high
temperatures are expected to be in the 50s Friday and Saturday with
overnight lows dropping to near freezing Friday night and possibly
in the 20s Saturday night. For reference, average temperatures right
now in Topeka are 45 degrees for the low and 68 degrees for the
high. Temperatures will then gradually warm each day into early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Apr 18 2023

South winds will increase as a nocturnal 60kt LLJ begins to
develop late this evening and tonight. Gusts are expected to
exceed 30 kts at all airports overnight. A stratus deck also looks
to develop tonight. The current forecast has low end VFR CIGS, but
some lowering may occur in the forecast if confidence increases in
a period of MVFR conditions tonight and early Wednesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CDT Wednesday for KSZ008-009-020>022-
034>038.

&&

UPDATE...Wolters
DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Apr 18, 2:44 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue Apr 18 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-191945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Elevated fire danger conditions will continue through the afternoon
in central and north central Kansas.

A few thunderstorms are possible in north central and northeast
Kansas late this evening and tonight. Isolated large hail and
damaging winds could occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible across the entire area Wednesday
afternoon and Wednesday night. Large hail and damaging winds will be
the main hazards with a few tornadoes also possible. Locally heavy
rainfall could also occur with storms.

Temperatures near to just below freezing are forecast this weekend,
which could damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.